Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 261, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 8, 2004, 8:26 PM CDT for Lincoln County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 8:26 PM CDT (01:26 UTC)
- Expired
- Aug 8, 2004, 9:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090126 SVRICT KSC105-090230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF BEVERLY TO 6 MILES NORTHEAST OF LUCAS...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF LINCOLN TO 17 MILES WEST OF LINCOLN...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 930 PM CDT... LINCOLN... BEVERLY... SYLVAN GROVE... WESTFALL... EXIT 233 ON INTERSTATE 70... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 930 PM CDT. LAT...LON 3910 9794 3913 9848 3886 9847 3887 9794 $$ /HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 8, 2:55 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT SUN AUG 8 2004 .DISCUSSION... TONIGHT CURRENT THINKING STILL APPEARS TO BE ON TRACK WITH STORMS EXPECTED TO FIRE IN NORTHERN KS AND BACKBUILD ALONG THE FRONT THIS AFTERNOON. STEERING WINDS ALOFT WOULD HAVE THE ACTIVITY PROPAGATING TO THE SE AT 20-25 MPH. EXPECT ACTIVITY TO FILL IN FARILY GOOD ALONG THE FRONT FOR THE AFTERNOON AND EVENING HRS...BUT WITH LOSS OF DAYTIME HEATING WOULD EXPECT ACTIVITY TO DECREASE IN COVERAGE SOME AS IT MOVES SE. SHEAR IS STILL ON THE LOW END...THEREFORE WOULD EXPECT ANY SEVERE ACTIVITY TO BE MORE ISOLATED AND CONFINED TO CENTRAL KS WHERE BEST INSTABILITY WILL BE IN PLACE. MON-TUES FRONT WAS PREVIOUSLY ADVERTISED TO MOVE THRU THE REGION BUT IT COULD STALL OUT SOMEWHERE IN SOUTHERN KS...UNLESS CONVECTIVE ACTIVITY CAN GENERATE A STRONG ENOUGH COLD POOL TO PUSH THE BOUNDARY FURTHER SOUTH. NEVER THE LESS IT WILL BE A TOUGH CALL DECIDING WHERE ANY CONVECTIVE ACTIVITY MIGHT TRY AND REDEVELOP ON MONDAY IF AT ALL...OR IT COULD BE SOME LINGERING ACTIVITY FROM OVERNIGHT DIMINISHING ACROSS SOUTHERN KS MONDAY MORNING. WILL ONLY CARRY SMALL POPS FOR SOUTHERN KS AS THIS COULD BE THE MOST LIKELY PLACE FOR A POSSIBLE SFC BOUNDARY TO SET UP CAMP...HOWEVER UPPER SUPPORT DOES NOT LOOK TOO FAVORABLE SO PERHAPS ISOLATED TO WIDELY SCATTERED ACTIVITY. NEXT SYSTEM LOOKS PRETTY DYNAMIC AS ITS ALREADY SHOWING ITSELF ON WATER VAPOR IMAGERY OVER NORTHERN ALBERTA. THIS SYSTEM WILL QUICKLY RACE SOUTHWARD ON THE HEALS OF THE SYSTEM NOW MOVING ACROSS NORTH DAKOTA. IT WILL BE QUITE THE CHALLENGE FOR TEMP FCSTING ON TUES AS A STRONG THERMAL GRADIENT WILL PROBABLY EXIST WITH TEMPS IN THE COOLER 60S NORTH OF THE BOUNDARY AND 80S TO THE SOUTH...HOWEVER THERE SHOULD BE SOME DECENT CLOUDINESS THAT WILL ALSO NEED TO BE FACTORED INTO THE EQUATION. IT APPEARS THAT WE WILL SEE ANOTHER DECENT CHANCE OF PRECIP SPREADING ACROSS CENTRAL AND SOUTHERN KS. GOING POPS SEEM TO MATCH UP WITH NEIGHBORS NICELY SO WILL ONLY MAKE A FEW MINOR TWEAKS. WED COOL CANADIAN AIRMASS WILL POUR SOUTHWARD INTO KS WITH PRECIP COMING TO AN END ACROSS SOUTHERN KS. AFTERNOON HIGHS WILL BE SOME 15-20 DEGREES BELOW AVERAGE EVEN WITH FULL SUN. A FEW RECORDS TEMPS OF SOME KIND COULD POSSIBLY BE BROKEN...STAY TUNED. EXTENDED: THUR-SUN NO BIG CHANGES MADE AS MODIFICATION OF COOL CANADIAN AIRMASS UNDERGOES A SLOW WARMING PROCESS. TEMPS ARE STILL EXPECTED TO REMAIN BELOW NORMAL FOR AUGUST STANDARDS. ANOTHER IMPULSE WILL SLIDE S ACROSS THE AREA ON THURSDAY BUT MOISTURE APPEARS TO BE SCOURED OUT FROM TUESDAYS SYSTEM. SO IT LOOKS LIKE IT WILL ONLY BE AN INCREASE OF CLOUDS ON THURSDAY...WHICH COULD HAMPER TEMPS FURTHER. MED RANGE MODEL SOLUTIONS HAVE A WEAK SIGNAL OF UPPER RIDGE FLATTENING OUT BY NEXT WEEKEND WITH A IMPULSE SLIDING W ACROSS THE ROCKIES. THE GFS MAJORITY IN ITS ENSEMBLE MEMBERS ARE STILL IN FAVOR OF UPPER RIDGE HANGING TOUGH WHILE CANADIAN ENSEMBLE MEMBERS INDICATE THAT UPPER RIDGE WILL BREAK DOWN. IF THE SIGNAL FROM CANADIAN/ECM SOLUTIONS REMAIN CONSISTENT THEN I COULD SEE SOME CHANCES OF PRECIP INSERTED BY LATER SHIFTS. JUST TOO MUCH UNCERTAINTY TO TOSS SOMETHING IN FOR NEXT SAT OR SUN AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 83 65 80 / 40 20 20 40 HUTCHINSON 66 83 63 78 / 40 20 20 40 NEWTON 67 83 63 78 / 40 20 20 40 ELDORADO 67 84 64 80 / 40 20 20 30 WINFIELD-KWLD 68 85 66 84 / 40 30 30 30 RUSSELL 62 82 60 72 / 50 10 10 50 GREAT BEND 64 82 62 75 / 50 10 10 40 SALINA 64 82 61 73 / 50 10 10 40 MCPHERSON 65 83 62 76 / 40 10 10 40 COFFEYVILLE 65 85 66 85 / 30 30 30 20 CHANUTE 65 85 64 82 / 30 30 20 20 IOLA 65 84 63 81 / 30 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Aug 8, 12:16 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1216 PM CDT SUN AUG 8 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1216 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL KANSAS AFTER 4 PM THIS AFTERNOON, MAINLY ALONG AND NORTH OF A GREAT BEND TO SALINA LINE. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND BEING THE MAIN THREAT. MOST OF THE STORMS WILL TRACK SOUTHEAST AT 10 TO 15 MPH, BUT AN ISOLATED STORM MAY TRACK SOUTH WHICH MAY ALSO YIELD TO LARGE HAIL. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LINGER INTO THIS EVENING AS THEY SPREAD SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. A COUPLE OF THUNDERSTORMS MAY MAINTAIN SEVERITY WITH BOTH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WOULD OCCUR OVER AREAS ALONG, AND NORTHWEST, OF A LINE FROM HUTCHINSON TO MARION THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL LINGER OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS THRU EARLY MONDAY AFTERNOON, BUT SHOULD NOT BE SEVERE. AFTER A BRIEF INTERMISSION, THUNDERSTORMS WILL RETURN TO CENTRAL KANSAS TUESDAY AFTERNOON AND SPREAD ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT IN A MANNER VERY SIMILAR TO THE EVENT FORECAST FOR LATE THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS. WIDESPREAD HEAVY RAINS ARE ALSO POSSIBLE AND DEPENDING ON HOW MUCH RAINFALL IS RECEIVED TONIGHT, FLOODING MAY ALSO POSE A THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL KANSAS LATE THIS AFTERNOON AND THIS EVENING, AND IN SOUTH-CENTRAL KANSAS LATE THIS EVENING. SKYWARN SPOTTERS SHOULD LISTEN CLOSELY FOR TUESDAY MORNINGS HAZARDOUS WEATHER OUTLOOK FOR INSTRUCTIONS REGARDING POSSIBLE ACTIVATION LATE TUESDAY AFTERNOON AND TUESDAY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ES/COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 65 min |
| Aug 8, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 51 min |
| Aug 8, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 66 min |
| Aug 8, 10:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 41 min |
| Aug 9, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 64 min |
| Aug 9, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.